Alert archive / South Carolina / Frost Advisories in 2017

Frost Advisory 5, NWS Wilmington, NC

November 17, 20177 counties in South Carolina; 6 counties in North Carolina

NWS Wilmington, NC issued this frost advisory at Nov 17, 2017, 11:21 PM EST for 7 counties in South Carolina; 6 counties in North Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2017, 11:21 PM EST (04:21 UTC)
Expired
Nov 18, 2017, 8:00 AM EST
In force
9 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Georgetown County, SC, Marion County, SC, Marlboro County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 61 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WWUS72 KILM 180421
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
1121 PM EST Fri Nov 17 2017


NCZ087-096-099-105-109-SCZ017-023-024-033-181300-
/O.NEW.KILM.FR.Y.0005.171118T0421Z-171118T1300Z/
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Marion-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Boiling Spring Lakes, Leland, Shallotte, Bennettsville, McColl, 
Hartsville, Darlington, North Hartsville, Dillon, Marion, 
and Mullins
1121 PM EST Fri Nov 17 2017

...FROST ADVISORY IN EFFECT UNTIL 8 AM EST SATURDAY...

The National Weather Service in Wilmington has issued a Frost
Advisory, which is in effect until 8 AM EST Saturday.

* Temperatures...In the mid 30s. A few sheltered locations will
  drop to around 32 degrees.

* Timing...The coldest temperatures are expected between 11 PM and
  5 AM. Some slight warming is expected late in the overnight 
  towards Saturday morning.

* Impacts...A Frost Advisory means that frost is expected.
  Sensitive outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

Ensure livestock and any outdoor pets have shelter from the cold.

&&

$$

17
2 follow-up statements
799 
WWUS72 KILM 180714
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
214 AM EST Sat Nov 18 2017

NCZ106-107-SCZ032-039-053-055-181300-
/O.EXA.KILM.FR.Y.0005.000000T0000Z-171118T1300Z/
Coastal Pender-Inland New Hanover-Florence-Williamsburg-
Inland Horry-Inland Georgetown-
Including the cities of Surf City, Wilmington, Florence, 
Kingstree, Conway, Red Hill, and Andrews
214 AM EST Sat Nov 18 2017

...FROST ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING...

The National Weather Service in Wilmington has issued a Frost
Advisory, which is in effect until 8 AM EST this morning.

* Temperatures...In the mid 30s. A few sheltered locations will
  drop to 32 degrees or less.

* Timing...The coldest temperatures are expected through 5 AM.
  Some slight warming is forecast towards sunrise.

* Impacts...A Frost Advisory means that frost is expected. 
  Sensitive outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

Ensure livestock and any outdoor pets have shelter from the cold.

&&

$$

NCZ087-096-099-105-109-SCZ017-023-024-033-181300-
/O.CON.KILM.FR.Y.0005.000000T0000Z-171118T1300Z/
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Marion-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Boiling Spring Lakes, Leland, Shallotte, Bennettsville, McColl, 
Hartsville, Darlington, North Hartsville, Dillon, Marion, 
and Mullins
214 AM EST Sat Nov 18 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING...

* Temperatures...In the mid 30s. A few sheltered locations will
  drop to 32 degrees or less.

* Timing...The coldest temperatures are expected through 5 AM.
  Some slight warming is forecast towards sunrise.

* Impacts...A Frost Advisory means that frost is expected. 
  Sensitive outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

Ensure livestock and any outdoor pets have shelter from the cold.

&&

$$

17
452 
WWUS72 KILM 181244
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
744 AM EST Sat Nov 18 2017



NCZ087-096-099-105>107-109-SCZ017-023-024-032-033-039-053-055-
181345-
/O.EXP.KILM.FR.Y.0005.000000T0000Z-171118T1300Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Inland Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Inland Horry-Inland Georgetown-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Boiling Spring Lakes, Leland, Shallotte, 
Bennettsville, McColl, Hartsville, Darlington, North Hartsville, 
Dillon, Florence, Marion, Mullins, Kingstree, Conway, Red Hill, 
and Andrews
744 AM EST Sat Nov 18 2017

...FROST ADVISORY WILL EXPIRE AT 8 AM EST THIS MORNING...


$$

15

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this frost advisory went out at Nov 17, 9:16 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Nov 17, 9:16 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
916 PM EST Fri Nov 17 2017

.SYNOPSIS...
A cool night tonight will be followed by a breezy warmup on
Saturday ahead of a strong cold front. The front may be
accompanied by some gusty showers as it sweeps across the area
and offshore late Saturday night and early Sunday morning. Much
colder and drier air will be ushered in for Sunday and into
early next week with the possibility for Freeze warnings and/or
Frost Advisories for portions of the forecast area during
Sunday and Monday nights. Temperatures will moderate Tuesday and
Wednesday. Uncertainty increases by the mid to late week period
of next week as another cold front moves into the area and the
forecast will hinge on the track of developing low pressure in
the Gulf of Mexico.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 845 PM Friday...Center of high pressure is nearly
overhead. Clear skies, subsidence and a decent sfc based
inversion after sunset, has resulted in excellent radiational
cooling conditions with winds having decoupled and temps
dropping quickly into the low 40s with upper 30s inland by 8 PM.
With sfc dewpoints in the 30s, temperatures for the remainder of
this evening and overnight will either hold steady or fall a few
more degrees as it converges toward the sfc dewpoint. Enough
moisture at ground level combined with temps dropping into the
35 to 39 degree range, patchy frost away from the immediate
coast will occur. Frost could develop as early as late this
evening but expect it during the pre-dawn Sat hours. Mid to
upper level clouds toward sunrise Sat may hamper the rad
cooling conditions enough for temps to rise a few degrees above
Frost threshold occurrence. Basically, frost is not expected to
be widespread and therefore an advisory is not applicable at
this time.

Previous....................................................
As of 300 PM Friday...Cool and dry airmass will remain in place
through tonight as Canadian high pressure migrates south and
east. The center of the high will settle almost directly
overhead tonight before shifting off the coast by daybreak
Saturday. This will produce ideal radiational cooling with near
very light to calm winds and clear skies. Once the atmosphere
decouples after sunset temps should drop off quite rapidly. The
very dry air mass in place will produce a large diurnal swing
with temps dropping into the mid to upper 30s most places just
inland. Inland Soundings show temps dropping just enough to
produce a very shallow saturated layer. There may be just enough
very shallow moisture to produce some patchy frost which I have
included in the grids inland. Places along the coast may see
some marine moisture produce some fog or a few lower clouds
advecting on shore under subsidence inversion toward morning.

Heading through Saturday, the winds will shift to the south in a
deeper increasing low level return flow as a cold front begins to
make its way toward the Carolinas from the northwest later in the
day. Pcp water values down near a quarter of inch through this
evening race back up as high shifts off the coast into Sat.
Moisture profiles show potential for some mainly lower and high
clouds through the day on Saturday, but plenty of mid level dry
air and subsidence will keep any pcp out of the forecast until
after the near term period when cold front moves in. May see
decent cloud layer under subsidence inversion just under 6k ft
by 21z.

Overall expect a breezy and warm day as temps recover nicely in
WAA. The 850 temps jump back up tao near 12c through Sat aftn.
Temps will reach up into the 70s most places, but an increase
in clouds may hold back temps a bit.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 PM Friday...Impressive cold front due Saturday night.
And though the baroclinicity is considerable and wind fields
quite strong guidance continues to insist on a low QPF event.
Given the quick movement of the boundary and its associated
forcing this seems very plausible. Forecast soundings show
enough lack of instability to keep thunder out of the
forecast...but a deep enough convective shower may be able to
mix down 40-50kt winds to the surface as such wind speeds may be
lurking a mere 2000-2500ft up. Cold advection Sunday drops
850mb temps from 8C to 2C from 12Z to 00Z. NW flow continues
Sunday night but warm advection kicks in as low level thermal
ridge builds in from the west. This advection will occur above
the surface-based boundary layer however and Sunday night lows
will be in the low to mid 30s and a freeze warning may be needed
for northwestern zones.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 300 PM Friday...A split upper pattern will exist next week
across North America. A series of shortwaves moving across
southeastern Canada in the northern stream will have relatively
little impact on the Carolinas, however a pair of shortwaves in the
southern stream will have impacts on our sensible weather Tuesday
and Thursday Night into Friday.

Canadian high pressure at the surface Monday will move eastward and
off the coast late Monday night. Model support for this idea is
quite high. Veering low-level winds and a warm advection pattern
developing Tuesday and Tuesday night should support the development
of a coastal trough as a weak shortwave approaches from the
southwest. There are significant model differences in the track the
shortwave takes (ECMWF from south GA to Cape Fear; GFS from central
GA to near Norfolk) which then determine how well-developed the
surface system can become. A compromise solution should advect
enough shallow Atlantic moisture back onshore for a 20-30 percent
chance of showers Tuesday night, clearing out by Wednesday morning
as the shortwave moves offshore. Cold air will sneak south as
another Canadian high moves across the Ohio Valley. This should keep
highs on Thanksgiving Day only in the upper 50s to around 60, a good
6-8 degrees below normal.

Attention then turns to a much stronger shortwave diving into the
western and central Gulf of Mexico Wednesday night and Thursday.
Just like yesterday there are still model differences here, with the
ECMWF slower than the GFS with the eastward movement of the trough
across the Gulf of Mexico Thursday and Friday. A compromise solution
of the operational GFS, ECMWF, and their ensembles brings rain
chances into the area Thursday night through Friday Night, but given
all the uncertainty (and to better blend with surrounding NWS
offices) I'm capping PoPs no higher than 30 percent for now.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
As of 23Z...High pressure remainS in control across the region
but will give way to an advancing cold front reaching the region
towards the end of the period. atmosphere has decoupled with
winds becoming mainly clam across the terminals and staying
that way for much of the night...maybe a 203kt winds across the
myrtles. Some light fog is possible at all terminals after 08Z,
with moderately favorable moisture profiles. On Saturday,
clouds will increase in advance of a cold front. Winds will
shift to the south as high pressure moves offshore and will
increase to around 13kts.

Extended Outlook...VFR with a chance of showers and possible
MVFR/SHRA Saturday night into Sunday.

&&

.MARINE...
NEAR TERM /THROUGH SATURDAY/...
As of 845 PM Friday...The center of sfc high pressure will
basically be overhead this evening and overnight before
progressing off the coast and offashore during Sat. Winds will
drop to NE at 5 to 10 kt with possible calm conditions across
portions of the local waters due to a well relaxed sfc pg.
The progged sfc pressure pattern indicates once the high moves
off the coast, return flow from off the Atlantic will become
common across all waters after sunrise Sat. Significant seas
initially will run 2 to 3 ft except up to 4 ft off Cape
Fear. Seas will drop to their lowest Sat morning before picking
back up during Sat afternoon and night. A pseudo Easterly ground
swell will dominate the local seas initially given the absence
of any notable wind driven waves. This will change during Sat
after the sfc high moves offshore. With increasing wind driven
waves becoming more dominant as morning SE-S winds increase
that eventually veer to the SW and W ahead of the approaching
cold front late Sat thru Sat night.

Previous.......................................................
As of 300 PM Friday...Winds will diminish further as high
pressure shifts closer overhead through tonight. This will also
allow for a veering of winds from NE to E by midnight, shifting
further around to the SE and S through Sat morning as the center
of the high shifts off the coast of Hatteras. Overall, winds
will drop off into tonight to under 10 kts before picking up
again through Saturday.

Gradient will tighten through Saturday aftn between high
pressure to the east and a cold front approaching the Carolinas
from the NW. Expect winds increasing up to 15 kts by end of
period with gusts up to 20 kts. Seas will remain less than 3 ft
through Sat morning, but increasing southerly winds Sat aftn,
will push seas up to 3 to 4 ft by Sat eve.

SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 PM Friday...Powerful cold front approaching Saturday
night. A small craft advisory will be issued next forecast cycle
or thereabouts. Both the pre-frontal and post-frontal flow
regimes will support advisory-worthy wind and seas. The actual
FROPA and wind shift will come right around daybreak Sunday. At
this time it seems that the SSTs being much cooler than the
airmass will preclude pre-frontal Gale conditions and later in
the period as the airmass cools the wind fields will weaken
sufficiently to do the same.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 300 PM Friday...High pressure will move across the Carolinas
Monday, then offshore late Monday night. By Tuesday return flow
behind the departing high will buckle as a coastal trough develops
along the Southeast coast. Winds should turn easterly on Tuesday,
then perhaps southeasterly for a time Tuesday night as the trough
makes its closest approach to shore, but by Wednesday morning the
feature should retreat back offshore as high pressure advances
across the Ohio Valley and shifts our winds to a more northerly
direction.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...TRA
NEAR TERM...DCH/RGZ
SHORT TERM...MBB
LONG TERM...TRA
AVIATION...MAC
Hazardous weather outlook, Nov 17, 8:44 PM EST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
844 PM EST Fri Nov 17 2017

NCZ087-096-099-105-SCZ017-023-024-032-033-190145-
Robeson-Bladen-Columbus-Inland Pender-Marlboro-Darlington-Dillon-
Florence-Marion-
844 PM EST Fri Nov 17 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Patchy frost is expected across the area from late this evening thru
daybreak Saturday, but not enough to warrant a Frost Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

For both Sunday and Monday nights...
A Freeze Warning or Frost Advisory may be required for portions of
the forecast area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ109-110-SCZ039-053>056-190145-
Inland Brunswick-Coastal Brunswick-Williamsburg-Inland Horry-
Coastal Horry-Inland Georgetown-Coastal Georgetown-
844 PM EST Fri Nov 17 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

For both Sunday and Monday nights...
A Freeze Warning or Frost Advisory may be required for portions of
the forecast area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-190145-
Coastal Pender-Coastal New Hanover-
844 PM EST Fri Nov 17 2017

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

For Saturday...
Water levels during the Saturday morning high tide may breach minor
coastal flood thresholds from Cape Fear north to Surf City.

For both Sunday and Monday nights...
A Frost Advisory may be required for portions of the forecast area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-190145-
Inland New Hanover-
844 PM EST Fri Nov 17 2017

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

For Saturday, Sunday and Monday morning high tides...
Water levels may breach minor coastal flood thresholds for locations
bordering along the lower Cape Fear River from Wilmington southward.

For Sunday and Monday nights...
A Frost Advisory may be required for portions of the forecast area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-190145-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
844 PM EST Fri Nov 17 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Small Craft Advisory conditions are likely from late Saturday
afternoon through midday Sunday. Gusts up to to Gale force are
possible Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dough

In the hours before

Special weather statement, Nov 17, 9:40 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service WILMINGTON NC
940 PM EST Fri Nov 17 2017

NCZ087-096-099-105-109-SCZ017-023-024-032-033-181000-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-
Including the cities of Lumberton, Elizabethtown, Bladenboro,
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw,
Boiling Spring Lakes, Leland, Shallotte, Bennettsville, McColl,
Hartsville, Darlington, North Hartsville, Dillon, Florence,
Marion, and Mullins
940 PM EST Fri Nov 17 2017

...Patchy frost possible tonight...

Patchy frost may develop late this evening and persist into
the pre-dawn Saturday hours. The coverage of the frost will not
be widespread enough to warrant a Frost Advisory.

As mid to high level clouds approach and push across the area
late tonight, local temperatures may actually rise a few degrees
as the excellent radiational cooling conditions begin to break
down. The frost will quickly transition to just plain dew.

Although a widespread killing frost is not expected, the frost
that does occur can still do some partial harm to cold sensitive
outside plants and vegetation. And you may want to take a few
extra precautions.

dough

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 2:23 AM ESTSmall Craft AdvisoryILM37 hr
Nov 18, 8:10 AM ESTCoastal Flood AdvisoryILMNew Hanover110 min

Nearby

Frost Advisories in South Carolina, 2017Frost Advisories in North Carolina, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.